Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 31, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 20, 2012, 12:39 PM PDT for Latah County, Nez Perce County, Idaho; Asotin County, Washington. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 12:39 PM PDT (19:39 UTC)
- Expired
- Jul 20, 2012, 1:30 PM PDT
- In force
- 51 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Latah County, ID, Nez Perce County, ID, Asotin County, WA
The radar
The Spokane radar (KOTX), 144 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:48 PM PDT | HAIL 0.75 | 3 Ese Lewiston, ID | SPOTTER REPORTED HEAVY PENNY SIZE HAIL AND HEAVY RAIN. |
| Jul 20, 12:48 PM PDT | HAIL 1 | 2 Se Lewiston, ID | SPOTTER NEZ PERCE 33. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:38 AM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS56 KOTX 201939
SVROTX
IDC057-069-WAC003-202030-
/O.NEW.KOTX.SV.W.0031.120720T1939Z-120720T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1239 PM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
THIS INCLUDES THE CITY OF LEWISTON...
SOUTH CENTRAL LATAH COUNTY IN THE PANHANDLE OF IDAHO...
NORTHEASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
* UNTIL 130 PM PDT
* AT 1234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASOTIN...OR 8 MILES SOUTH OF LEWISTON...AND MOVING NORTH AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASOTIN...LEWISTON...GENESEE AND JOEL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.
&&
LAT...LON 4649 11701 4672 11695 4668 11668 4621 11691
4625 11711
TIME...MOT...LOC 1938Z 191DEG 29KT 4631 11699
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:14 PM PDT, 25 minutes earlier.
Area forecast discussion, Jul 20, 12:14 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012
.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.
&&
.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin
&&
.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 58 80 58 84 57 / 80 50 0 0 0 20
Coeur d'Alene 82 57 78 54 83 57 / 80 70 0 0 0 20
Pullman 80 53 80 51 82 54 / 80 20 0 0 10 20
Lewiston 91 63 90 62 91 63 / 80 10 0 0 10 20
Colville 87 57 82 54 86 56 / 80 80 10 0 10 20
Sandpoint 81 56 77 50 83 54 / 80 80 10 0 10 30
Kellogg 84 57 78 54 85 55 / 80 50 10 0 10 30
Moses Lake 84 59 84 57 86 57 / 60 10 0 0 0 10
Wenatchee 84 62 85 61 83 60 / 80 10 0 0 10 10
Omak 84 58 83 56 84 57 / 80 40 0 0 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
Northern Panhandle.
WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Waterville Plateau.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Jul 20, 5:49 AM PDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT FRI JUL 20 2012 IDZ001>004-026-027-WAZ031>038-041>044-211300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 11:34 AM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012
WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 1230 PM PDT
AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE
NORTHERN PORTION OF LAKE CHELAN.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MAZAMA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
4853 12071 4856 12072 4857 12069 4858 12074
4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066
RFOX.RFOXSpecial weather statement, Jul 20, 12:19 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1219 PM PDT FRI JUL 20 2012
IDZ026-027-WAZ031-032-202000-
NEZ PERCE ID-ASOTIN WA-
1219 PM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
EASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
UNTIL 100 PM PDT
AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTH OF LEWISTON..MOVING NORTH AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. A FLASH FLOOD
WARNING IS IN EFFECT UNTIL 1245 PM FOR ASOTIN COUNTY.
LOCATIONS IMPACTED INCLUDE...
LEWISTON AND CLARKSTON...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4642 11709 4644 11704 4645 11677 4599 11701
4599 11727 4600 11728
TIME...MOT...LOC 1917Z 196DEG 27KT 4605 11712
JWLocal storm report, Jul 20, 12:22 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1222 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL WSW ANATONE 46.13N 117.13W
07/20/2012 E0.50 INCH ASOTIN WA TRAINED SPOTTER
SPOTTER AT ANATONE POST OFFICE REPORTED DIME SIZE HAIL
AND VERY HEAVY RAIN.
&&
RFLIEHMAThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:09 PM PDT | Special Weather Statement | OTX | Nez Perce | 51 min |
| Jul 20, 12:57 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 48 min |
| Jul 20, 1:04 PM PDT | Areal Flood Advisory | OTX | Nez Perce | 4 hr |
| Jul 20, 1:18 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah, Nez Perce, Shoshone | 42 min |
| Jul 20, 2:00 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah, Shoshone | 45 min |
| Jul 20, 2:07 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 38 min |
| Jul 20, 2:21 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 39 min |
| Jul 20, 2:41 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 49 min |
| Jul 20, 2:58 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 47 min |
| Jul 20, 3:17 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 43 min |
| Jul 20, 3:18 PM PDT | Areal Flood Advisory | OTX | Latah | 117 min |
| Jul 20, 3:20 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Latah | 40 min |
| Jul 20, 3:35 PM PDT | Areal Flood Warning | OTX | Bonner, Boundary, Kootenai, Shoshone | 4 hr |
| Jul 20, 3:37 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary | 53 min |
| Jul 20, 12:26 AM PDT | Special Weather Statement | OTX | Okanogan | 49 min |
| Jul 20, 1:09 AM PDT | Special Weather Statement | OTX | Okanogan | 51 min |
| Jul 20, 1:10 AM PDT | Areal Flood Advisory | OTX | Okanogan | 4 hr |
| Jul 20, 11:34 AM PDT | Special Weather Statement | OTX | 56 min | |
| Jul 20, 12:17 PM PDT | Flash Flood Warning | OTX | Asotin | 28 min |
| Jul 20, 12:19 PM PDT | Special Weather Statement | OTX | Asotin | 41 min |
| Jul 20, 12:59 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 46 min |
| Jul 20, 1:15 PM PDT | Flash Flood Warning | OTX | Grant | 60 min |
| Jul 20, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 60 min |
| Jul 20, 1:46 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 44 min |
| Jul 20, 2:08 PM PDT | Areal Flood Advisory | OTX | Grant | 3 hr |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | OTX | Okanogan | 83 min |
| Jul 20, 2:29 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 46 min |
| Jul 20, 2:33 PM PDT | Special Weather Statement | OTX | Okanogan | 57 min |
| Jul 20, 2:34 PM PDT | Flash Flood Warning | OTX | Okanogan | 86 min |
| Jul 20, 2:47 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 58 min |
| Jul 20, 3:27 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Okanogan | 34 min |
| Jul 20, 3:47 PM PDT | Flash Flood Warning | OTX | Ferry, Okanogan | 88 min |
| Jul 20, 4:22 PM PDT | Special Weather Statement | OTX | Ferry | 38 min |
| Jul 20, 4:30 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 30 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.